November  2018, 23(9): 3837-3853. doi: 10.3934/dcdsb.2018113

The impact of releasing sterile mosquitoes on malaria transmission

1. 

School of Mathematics and Statistics, Central China Normal University, Wuhan 430079, China

2. 

School of Mathematics and Statistics, South-Central University for Nationalities, Wuhan 430074, China

3. 

Department of Mathematical Science, University of Alabama in Huntsville, Huntsville AL 35899, USA

* Corresponding author: Cuihong Yang

Received  March 2017 Revised  October 2017 Published  November 2018 Early access  April 2018

The sterile mosquitoes technique in which sterile mosquitoes are released to reduce or eradicate the wild mosquito population has been used in preventing the malaria transmission. To study the impact of releasing sterile mosquitoes on the malaria transmission, we first formulate a simple SEIR (susceptible-exposed-infected-recovered) malaria transmission model as our baseline model, derive a formula for the reproductive number of infection, and determine the existence of endemic equilibria. We then include sterile mosquitoes in the baseline model and consider the case of constant releases of sterile mosquitoes. We examine how the releases affect the reproductive numbers and endemic equilibria for the model with interactive mosquitoes and investigate the impact of releasing sterile mosquitoes on the malaria transmission.

Citation: Hongyan Yin, Cuihong Yang, Xin'an Zhang, Jia Li. The impact of releasing sterile mosquitoes on malaria transmission. Discrete and Continuous Dynamical Systems - B, 2018, 23 (9) : 3837-3853. doi: 10.3934/dcdsb.2018113
References:
[1]

L. AlpheyM. BenedictR. BelliniG. G. ClarkD. A. DameM. W. Service and S. L. Dobson, Steril-insect methods of mosquito-borne diseases: An analysis, Vector-Borne Zoonotic Dis., 10 (2010), 295-311. 

[2]

R. M. Anderson and R. M. May, Infectious Diseases of Humans, Dynamics and Control, Oxford Univ. Press, Oxford, 1991.

[3]

H. J. Barclay, Mathematical models for the use of sterile insects, in Sterile Insect Technique. Principles and Practice in Area-Wide Integrated Pest Management, (V. A. Dyck, J. Hendrichs, and A. S. Robinson, Eds.), Springer, Heidelberg, (2005), 147-174. doi: 10.1007/1-4020-4051-2_6.

[4]

A. C. Bartlett and R. T. Staten, The steril insect release method and other genetic control strategies, in Radcliffe's IPM world Textbook, 1996, Available from: https://ipmworld.umn.edu/bartlett.

[5]

A. Berman and R. J. Plemmons, Nonnegative Matrices in the Mathematical Sciences, Academic Press, New York, 1979.

[6]

L. CaiS. Ai and J. Li, Dynamics of mosquitoes populations with different strategies for models for releasing sterile mosquitoes, SIAM J. Appl. Math., 74 (2014), 1786-1809.  doi: 10.1137/13094102X.

[7]

CDC, Malaria Facts, 2017, Available from: http://www.cdc.gov/malaria/about/facts.html.

[8]

Y. Dumont and J. M. Tchuenche, Mathematical studies on the sterile insect technique for the Chikungunya disease and Aedes albopictus, J. Math. Biol., 65 (2012), 809-854.  doi: 10.1007/s00285-011-0477-6.

[9]

L. Esteva and H. M. Yang, Mathematical model to assess the control of Aedes aegypti mosquitoes by the sterile insect technique, Math. Biosci., 198 (2005), 132-147.  doi: 10.1016/j.mbs.2005.06.004.

[10]

J. M. Hyman and J. Li, The Reproductive aumber for an HIV model with differential infectivity and staged progression, Linear Algebra Appl., 398 (2005), 101-116.  doi: 10.1016/j.laa.2004.07.017.

[11]

J. Li, Malaria models with partial immunity in humans, Math. Biol. Eng., 5 (2008), 789-801.  doi: 10.3934/mbe.2008.5.789.

[12]

J. Li, Malaria model with stage-structured mosquitoes, Math. Biol. Eng., 8 (2011), 753-768.  doi: 10.3934/mbe.2011.8.753.

[13]

J. Li, Modeling of transgenic mosquitoes and impact on malaria transmission, J. Biol. Dynam., 5 (2011), 474-494.  doi: 10.1080/17513758.2010.523122.

[14]

J. Li and Z. Yuan, Modeling releases of sterile mosquitoes with different strategies, J. Biol. Dynam., 9 (2015), 1-14.  doi: 10.1080/17513758.2014.977971.

[15]

J. Li, New revised simple models for interactive wild and sterile mosquito populations and their dynamics, J. Biol. Dynam., 11 (2017), 316-333.  doi: 10.1080/17513758.2016.1216613.

[16]

G. A. Ngwa, Modelling the dynamics of endemic malaria in growing populations, Discrete Contin. Dyn. Syst., Ser. B, 4 (2004), 1173-1202.  doi: 10.3934/dcdsb.2004.4.1173.

[17]

G. A. Ngwa, On the population dynamics of the malaria vector, Bull. Math. Biol., 68 (2006), 2161-2189.  doi: 10.1007/s11538-006-9104-x.

[18]

G. A. Ngwa and W. S. Shu, A mathematical model for endemic malaria with variable human and mosquito populations, Math. Comp. Modelling, 32 (2000), 747-763.  doi: 10.1016/S0895-7177(00)00169-2.

[19]

R. C. A. ThomeH. M. Yang and L. Esteva, Optimal control of Aedes aegypti mosquitoes by the sterile insect technique and insecticide, Math. Biosci., 223 (2010), 12-23.  doi: 10.1016/j.mbs.2009.08.009.

[20]

WHO, Malaria, Fact Sheets, 2017, http://www.who.int/mediacentre/factsheets/fs094/en.

[21]

Wikipedia, Sterile Insect Technique, 2017, http://en.wikipedia.org/wiki/Sterile_insect_technique.

show all references

References:
[1]

L. AlpheyM. BenedictR. BelliniG. G. ClarkD. A. DameM. W. Service and S. L. Dobson, Steril-insect methods of mosquito-borne diseases: An analysis, Vector-Borne Zoonotic Dis., 10 (2010), 295-311. 

[2]

R. M. Anderson and R. M. May, Infectious Diseases of Humans, Dynamics and Control, Oxford Univ. Press, Oxford, 1991.

[3]

H. J. Barclay, Mathematical models for the use of sterile insects, in Sterile Insect Technique. Principles and Practice in Area-Wide Integrated Pest Management, (V. A. Dyck, J. Hendrichs, and A. S. Robinson, Eds.), Springer, Heidelberg, (2005), 147-174. doi: 10.1007/1-4020-4051-2_6.

[4]

A. C. Bartlett and R. T. Staten, The steril insect release method and other genetic control strategies, in Radcliffe's IPM world Textbook, 1996, Available from: https://ipmworld.umn.edu/bartlett.

[5]

A. Berman and R. J. Plemmons, Nonnegative Matrices in the Mathematical Sciences, Academic Press, New York, 1979.

[6]

L. CaiS. Ai and J. Li, Dynamics of mosquitoes populations with different strategies for models for releasing sterile mosquitoes, SIAM J. Appl. Math., 74 (2014), 1786-1809.  doi: 10.1137/13094102X.

[7]

CDC, Malaria Facts, 2017, Available from: http://www.cdc.gov/malaria/about/facts.html.

[8]

Y. Dumont and J. M. Tchuenche, Mathematical studies on the sterile insect technique for the Chikungunya disease and Aedes albopictus, J. Math. Biol., 65 (2012), 809-854.  doi: 10.1007/s00285-011-0477-6.

[9]

L. Esteva and H. M. Yang, Mathematical model to assess the control of Aedes aegypti mosquitoes by the sterile insect technique, Math. Biosci., 198 (2005), 132-147.  doi: 10.1016/j.mbs.2005.06.004.

[10]

J. M. Hyman and J. Li, The Reproductive aumber for an HIV model with differential infectivity and staged progression, Linear Algebra Appl., 398 (2005), 101-116.  doi: 10.1016/j.laa.2004.07.017.

[11]

J. Li, Malaria models with partial immunity in humans, Math. Biol. Eng., 5 (2008), 789-801.  doi: 10.3934/mbe.2008.5.789.

[12]

J. Li, Malaria model with stage-structured mosquitoes, Math. Biol. Eng., 8 (2011), 753-768.  doi: 10.3934/mbe.2011.8.753.

[13]

J. Li, Modeling of transgenic mosquitoes and impact on malaria transmission, J. Biol. Dynam., 5 (2011), 474-494.  doi: 10.1080/17513758.2010.523122.

[14]

J. Li and Z. Yuan, Modeling releases of sterile mosquitoes with different strategies, J. Biol. Dynam., 9 (2015), 1-14.  doi: 10.1080/17513758.2014.977971.

[15]

J. Li, New revised simple models for interactive wild and sterile mosquito populations and their dynamics, J. Biol. Dynam., 11 (2017), 316-333.  doi: 10.1080/17513758.2016.1216613.

[16]

G. A. Ngwa, Modelling the dynamics of endemic malaria in growing populations, Discrete Contin. Dyn. Syst., Ser. B, 4 (2004), 1173-1202.  doi: 10.3934/dcdsb.2004.4.1173.

[17]

G. A. Ngwa, On the population dynamics of the malaria vector, Bull. Math. Biol., 68 (2006), 2161-2189.  doi: 10.1007/s11538-006-9104-x.

[18]

G. A. Ngwa and W. S. Shu, A mathematical model for endemic malaria with variable human and mosquito populations, Math. Comp. Modelling, 32 (2000), 747-763.  doi: 10.1016/S0895-7177(00)00169-2.

[19]

R. C. A. ThomeH. M. Yang and L. Esteva, Optimal control of Aedes aegypti mosquitoes by the sterile insect technique and insecticide, Math. Biosci., 223 (2010), 12-23.  doi: 10.1016/j.mbs.2009.08.009.

[20]

WHO, Malaria, Fact Sheets, 2017, http://www.who.int/mediacentre/factsheets/fs094/en.

[21]

Wikipedia, Sterile Insect Technique, 2017, http://en.wikipedia.org/wiki/Sterile_insect_technique.

Figure 1.  With the parameters given in (25), the threshold values are $\bar b = 5.3960$ and $b_c = 8.0033$. By using $b$ as an independent variable, the horizontal axis is for $b$ and the vertical axis is for $R_0^c$. The curve in this figure represents the reproductive number $R_0^c(b)$ for $0\le b \le b_c$. The reproductive number $R_0^c(0) = R_0 = 1.1284 >1$ at $b = 0$. At $b = \bar b$, the curve for $R_0^c(b)$ crosses the horizontal line $R_0^c = 1$ so that $R_0^c(b) < 1$ for $\bar b < b \le b_c$
Figure 2.  With the parameters given in (25), the threshold values are $\bar b = 5.3960$ and $b_c = 8.0033$, respectively. The curve on the left figure is for $\lambda_h(b)$ at the endemic equilibrium for each $b$. The upper and lower curves are for $I_h(b)$ and $I_v(b)$, respectively, at the endemic equilibrium for each $b$ as well in the right figure. Clearly, $\lambda_h(b)$, $I_h(b)$, and $I_v(b)$ all become negative for $b > \bar b$ which implies that no endemic equilibrium exists for $b \ge \bar b$ although positive $N_{vb}^\pm(b)$ exist for $\bar b < b < b_c$
Figure 3.  With the parameters given in (25), the reproductive number for system (1) and (6) is $R_{0} = 1.1284>1$ and hence the infection spreads when there are no sterile mosquitoes released as shown in the left figure. After the sterile mosquitoes are introduced, for $b = 6>\bar b = 5.3960$, the reproduction number becomes $R_{0}^{c} = 0.9773 < 1$ and hence the infection goes extinct as shown in the right figure.
[1]

Timothy C. Reluga, Jan Medlock, Alison Galvani. The discounted reproductive number for epidemiology. Mathematical Biosciences & Engineering, 2009, 6 (2) : 377-393. doi: 10.3934/mbe.2009.6.377

[2]

G.A. Ngwa. Modelling the dynamics of endemic malaria in growing populations. Discrete and Continuous Dynamical Systems - B, 2004, 4 (4) : 1173-1202. doi: 10.3934/dcdsb.2004.4.1173

[3]

Jia Li. Malaria model with stage-structured mosquitoes. Mathematical Biosciences & Engineering, 2011, 8 (3) : 753-768. doi: 10.3934/mbe.2011.8.753

[4]

Liming Cai, Jicai Huang, Xinyu Song, Yuyue Zhang. Bifurcation analysis of a mosquito population model for proportional releasing sterile mosquitoes. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 6279-6295. doi: 10.3934/dcdsb.2019139

[5]

Yuanxian Hui, Genghong Lin, Jianshe Yu, Jia Li. A delayed differential equation model for mosquito population suppression with sterile mosquitoes. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4659-4676. doi: 10.3934/dcdsb.2020118

[6]

Liming Cai, Shangbing Ai, Guihong Fan. Dynamics of delayed mosquitoes populations models with two different strategies of releasing sterile mosquitoes. Mathematical Biosciences & Engineering, 2018, 15 (5) : 1181-1202. doi: 10.3934/mbe.2018054

[7]

Ariel Cintrón-Arias, Carlos Castillo-Chávez, Luís M. A. Bettencourt, Alun L. Lloyd, H. T. Banks. The estimation of the effective reproductive number from disease outbreak data. Mathematical Biosciences & Engineering, 2009, 6 (2) : 261-282. doi: 10.3934/mbe.2009.6.261

[8]

Jia Li. Modeling of mosquitoes with dominant or recessive Transgenes and Allee effects. Mathematical Biosciences & Engineering, 2010, 7 (1) : 99-121. doi: 10.3934/mbe.2010.7.99

[9]

Shangbing Ai, Jia Li, Jianshe Yu, Bo Zheng. Stage-structured models for interactive wild and periodically and impulsively released sterile mosquitoes. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3039-3052. doi: 10.3934/dcdsb.2021172

[10]

Expeditho Mtisi, Herieth Rwezaura, Jean Michel Tchuenche. A mathematical analysis of malaria and tuberculosis co-dynamics. Discrete and Continuous Dynamical Systems - B, 2009, 12 (4) : 827-864. doi: 10.3934/dcdsb.2009.12.827

[11]

Cruz Vargas-De-León. Global analysis of a delayed vector-bias model for malaria transmission with incubation period in mosquitoes. Mathematical Biosciences & Engineering, 2012, 9 (1) : 165-174. doi: 10.3934/mbe.2012.9.165

[12]

Kamaldeen Okuneye, Ahmed Abdelrazec, Abba B. Gumel. Mathematical analysis of a weather-driven model for the population ecology of mosquitoes. Mathematical Biosciences & Engineering, 2018, 15 (1) : 57-93. doi: 10.3934/mbe.2018003

[13]

Avner Friedman, Wenrui Hao. Mathematical modeling of liver fibrosis. Mathematical Biosciences & Engineering, 2017, 14 (1) : 143-164. doi: 10.3934/mbe.2017010

[14]

Zindoga Mukandavire, Abba B. Gumel, Winston Garira, Jean Michel Tchuenche. Mathematical analysis of a model for HIV-malaria co-infection. Mathematical Biosciences & Engineering, 2009, 6 (2) : 333-362. doi: 10.3934/mbe.2009.6.333

[15]

Renhao Cui. Asymptotic profiles of the endemic equilibrium of a reaction-diffusion-advection SIS epidemic model with saturated incidence rate. Discrete and Continuous Dynamical Systems - B, 2021, 26 (6) : 2997-3022. doi: 10.3934/dcdsb.2020217

[16]

Chengxia Lei, Xinhui Zhou. Concentration phenomenon of the endemic equilibrium of a reaction-diffusion-advection SIS epidemic model with spontaneous infection. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3077-3100. doi: 10.3934/dcdsb.2021174

[17]

Gang Bao. Mathematical modeling of nonlinear diffracvtive optics. Conference Publications, 1998, 1998 (Special) : 89-99. doi: 10.3934/proc.1998.1998.89

[18]

Alexander Bobylev, Åsa Windfäll. Kinetic modeling of economic games with large number of participants. Kinetic and Related Models, 2011, 4 (1) : 169-185. doi: 10.3934/krm.2011.4.169

[19]

Baba Issa Camara, Houda Mokrani, Evans K. Afenya. Mathematical modeling of glioma therapy using oncolytic viruses. Mathematical Biosciences & Engineering, 2013, 10 (3) : 565-578. doi: 10.3934/mbe.2013.10.565

[20]

Victor Fabian Morales-Delgado, José Francisco Gómez-Aguilar, Marco Antonio Taneco-Hernández. Mathematical modeling approach to the fractional Bergman's model. Discrete and Continuous Dynamical Systems - S, 2020, 13 (3) : 805-821. doi: 10.3934/dcdss.2020046

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (521)
  • HTML views (582)
  • Cited by (1)

Other articles
by authors

[Back to Top]